Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 155, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 2017, 1:35 PM CDT for Ellis County, Trego County, Kansas. It was in force for 55 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 1:35 PM CDT (18:35 UTC)
- Expired
- Jun 15, 2017, 2:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 136 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 2:00 PM CDT | HAIL 1.75 | 2 Sw Riga, KS | |
| Jun 15, 2:09 PM CDT | HAIL 1.75 | Riga, KS | |
| Jun 15, 2:10 PM CDT | HAIL 2.5 | 1 Ne Yocemento, KS | |
| Jun 15, 2:33 PM CDT | HAIL 1 | 2 N Hays, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 1:24 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3017 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted.
290
WUUS53 KDDC 151835
SVRDDC
KSC051-195-151930-
/O.NEW.KDDC.SV.W.0155.170615T1835Z-170615T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
135 PM CDT THU JUN 15 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Trego County in west central Kansas...
Ellis County in central Kansas...
* Until 230 PM CDT
* At 134 PM CDT, a severe thunderstorm was located very near Riga, or
13 miles southeast of Wakeeney, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hays, Ellis, Victoria, Catherine, Ogallah, Walker, Munjor,
Antonino, Emmeram, Yocemento, Toulon, Riga and Hays Regional
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3871 9904 3886 9976 3905 9979 3905 9904
TIME...MOT...LOC 1834Z 275DEG 25KT 3894 9965
HAIL...1.25IN
WIND...60MPH
$$
RBURG3 follow-up statements
047
WWUS53 KDDC 151845
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
145 PM CDT THU JUN 15 2017
KSC051-195-151930-
/O.CON.KDDC.SV.W.0155.000000T0000Z-170615T1930Z/
Trego KS-Ellis KS-
145 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHEASTERN TREGO AND ELLIS COUNTIES...
At 144 PM CDT, a severe thunderstorm was located very near Ellis, or
12 miles west of Hays, moving east at 30 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Hays, Ellis, Victoria, Catherine, Ogallah, Walker, Munjor, Antonino,
Emmeram, Yocemento, Toulon, Riga and Hays Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3871 9904 3886 9976 3905 9979 3905 9904
TIME...MOT...LOC 1844Z 275DEG 25KT 3893 9955
TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
$$
RBURG952
WWUS53 KDDC 151916
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
216 PM CDT THU JUN 15 2017
KSC051-195-151930-
/O.CON.KDDC.SV.W.0155.000000T0000Z-170615T1930Z/
Trego KS-Ellis KS-
216 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR EAST CENTRAL TREGO AND ELLIS COUNTIES...
At 214 PM CDT, a severe thunderstorm was located 3 miles north of
Hays, moving east at 10 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Hays, Ellis, Victoria, Catherine, Walker, Munjor, Antonino, Emmeram,
Yocemento, Toulon, Riga and Hays Regional Airport.
A tornado warning for extreme east central Trego and southwest Ellis
remain in effect.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3884 9967 3905 9962 3905 9904 3871 9904
TIME...MOT...LOC 1914Z 267DEG 10KT 3893 9934
TORNADO...POSSIBLE
HAIL...2.75IN
WIND...60MPH
$$
RBURG962
WWUS53 KDDC 151923
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
223 PM CDT THU JUN 15 2017
KSC195-151932-
/O.CAN.KDDC.SV.W.0155.000000T0000Z-170615T1930Z/
Trego KS-
223 PM CDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TREGO COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 700 PM CDT for
central Kansas.
LAT...LON 3882 9959 3905 9958 3905 9904 3871 9904
TIME...MOT...LOC 1922Z 275DEG 25KT 3892 9926
$$
KSC051-151930-
/O.CON.KDDC.SV.W.0155.000000T0000Z-170615T1930Z/
Ellis KS-
223 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR ELLIS COUNTY...
At 222 PM CDT, a severe thunderstorm was located near Catherine, or 4
miles northeast of Hays, moving east at 30 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Hays, Ellis, Victoria, Catherine, Walker, Munjor, Antonino, Emmeram,
Yocemento, Toulon and Hays Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3882 9959 3905 9958 3905 9904 3871 9904
TIME...MOT...LOC 1922Z 275DEG 25KT 3892 9926
TORNADO...POSSIBLE
HAIL...2.75IN
WIND...60MPH
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 12:27 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jun 15, 12:27 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1227 PM CDT Thu Jun 15 2017 ...Updated aviation section... .SHORT TERM...(Today and tonight) Issued at 335 AM CDT Thu Jun 15 2017 A return of higher surface dew points is shown in the WRF model fields this morning on generally light southeast winds. Mid to upper 90s is where the models warm temperatures through this afternoon. With still warm 13 to 14 degree C 700 mb, the model generates high CAPE values above 4000 J/kg with strong 30-35 KT 0-6 km bulk shear this afternoon. There will be a favored region for convective development near along the boundary layer enhanced moisture flux convergence region juxtaposed with upslope surface flow around the k-96 corridor. A few convective allowing models have indicated convective development as early as 21 UTC in this general area driving new convective south and and east and perhaps intersecting outflow from other convection east of the DDC CWA. Model LHP fields would support hail larger than golf balls this afternoon. This general mesoscale pattern persists into Friday, where the dryline may become a factor near the edge of the mid level capping north and east areas of the CWA). .LONG TERM...(Friday through Wednesday) Issued at 335 AM CDT Thu Jun 15 2017 A vigourous shortwave moving through the Northern Plains on Saturday will drive a cold front into the central Plains by Saturday evening setting off a round of convection/post frontal rains for at least some of the DDC area Saturday night and moderating dew points and temperatures for Sunday. Pattern recognition suggests steep lapse rates and enhanced instability redeveloping over the southwest counties by Monday, with a return to strong southwesterly downslope flow by Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1223 PM CDT Thu Jun 15 2017 VFR conditions will prevail today with mostly clear skies with the exception of around the HYS terminal. A few storms may form around the HYS terminal this afternoon then slide southeastward into south central Kansas. Otherwise expect an increase in mid level clouds around the HYS terminal. A cold front will be draped across western Kansas this afternoon with a warm front extending westward through central Kansas. Winds will generally be from the south ahead of these frontal boundaries with more of an easterly component north of the warm front and west to northwesterly component behind the cold front. && .PRELIMINARY POINT TEMPS/POPS... DDC 97 66 98 68 / 10 10 10 0 GCK 97 64 101 66 / 0 0 10 0 EHA 96 62 100 65 / 0 0 0 0 LBL 97 65 101 66 / 10 10 0 0 HYS 95 66 97 68 / 50 10 20 20 P28 98 69 97 72 / 40 60 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Hovorka_42
Hazardous weather outlook, Jun 15, 4:31 AM CDT, 9 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 431 AM CDT Thu Jun 15 2017 KSZ030-031-043>046-061>066-074>081-084>090-160945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 431 AM CDT Thu Jun 15 2017 /331 AM MDT Thu Jun 15 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A weak surface trough will be the focus for a few severe thunderstorm to develop as early as mid afternoon, generally along the K-96 corridor, and expanding east/southeast in the evening. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Significant risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Limited risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- The favored area for thunderstorm chances on Friday is through the I-70 corridor (Wakeeney/Hays/LaCrosse areas). A cold front will move into the area late Saturday. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Excessive heat: Limited risk * Saturday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Elevated risk * Sunday No hazards. * Monday No hazards. * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 15, 1:27 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
127 PM CDT THU JUN 15 2017
KSZ030-031-151930-
Trego KS-Ellis KS-
127 PM CDT THU JUN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TREGO AND ELLIS COUNTIES
UNTIL 230 PM CDT...
At 127 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Riga, or 12 miles southeast of Wakeeney, moving east at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Hays, Wakeeney, Ellis, Victoria, Catherine, Ogallah, Walker, Munjor,
Emmeram, Voda, Yocemento, Toulon, Trego Center, Riga, Turkville and
Hays Regional Airport.
A severe thunderstorm watch remains in effect until 700 PM CDT for
central and west central Kansas.
LAT...LON 3877 9904 3885 10015 3902 10015 3913 9955
3913 9904
TIME...MOT...LOC 1827Z 267DEG 24KT 3895 9968
RBURGThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 1:27 PM CDT | Special Weather Statement | DDC | Ellis, Trego | 63 min |
| Jun 15, 1:52 PM CDT | Tornado Warning | DDC | Ellis, Trego | 16 min |
| Jun 15, 1:58 PM CDT | Tornado Warning | DDC | Ellis, Trego | 20 min |
| Jun 15, 2:27 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 48 min |
| Jun 15, 2:35 PM CDT | Tornado Warning | DDC | Ellis | 17 min |
| Jun 15, 2:46 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 44 min |
| Jun 15, 3:02 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 43 min |
| Jun 15, 3:05 PM CDT | Flash Flood Warning | DDC | Ellis | 4 hr |
| Jun 15, 3:13 PM CDT | Special Weather Statement | DDC | Scott | 62 min |
| Jun 15, 3:13 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 47 min |
| Jun 15, 3:33 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 57 min |
| Jun 15, 3:41 PM CDT | Special Weather Statement | DDC | Scott | 49 min |
| Jun 15, 3:43 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Pawnee, Rush | 47 min |
| Jun 15, 4:28 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 47 min |
| Jun 15, 4:30 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 45 min |
| Jun 15, 4:50 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 55 min |
| Jun 15, 5:13 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush, Stafford | 62 min |
| Jun 15, 5:43 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 62 min |
| Jun 15, 5:58 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 31 min |
| Jun 15, 6:23 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 52 min |
| Jun 15, 6:28 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 39 min |
| Jun 15, 6:33 PM CDT | Special Weather Statement | DDC | Gray | 57 min |
| Jun 15, 6:33 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 57 min |
| Jun 15, 6:48 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 17 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.